Opiate withdrawal refers to the wide range of symptoms that occur after stopping or dramatically reducing opiate drugs after heavy and prolonged use (several weeks or more).
Opiate drugs include heroin, morphine, codeine, Oxycontin, Dilaudid, methadone, and others.
Withdrawal from opioids; Dopesickness
About 9% of the population is believed to misuse opiates over the course of their lifetime, including illegal drugs like heroin and prescription pain medications such as Oxycontin.
These drugs can cause physical dependence. This means that a person relies on the drug to prevent symptoms of withdrawal. Over time, greater amounts of the drug become necessary to produce the same effect (drug tolerance).
The time it takes to become physically dependent varies with each individual.
When the person stops taking the drugs, the body needs time to recover, and withdrawal symptoms result. Withdrawal from opiates can occur whenever any chronic use is discontinued or reduced.
Some people even withdraw from opiates after being given such drugs for pain while in the hospital without realizing what is happening to them. They think they have the flu, and because they don't know that opiates would fix the problem, they don't crave the drugs.
Early symptoms of withdrawal include:
- Muscle aches
- Increased tearing
- Runny nose
Late symptoms of withdrawal include:
- Abdominal cramping
- Dilated pupils
- Goose bumps
Opioid withdrawal reactions are very uncomfortable but are not life-threatening. Symptoms usually start within 12 hours of last heroin usage and within 30 hours of last methadone exposure.
Exams and Tests
Your doctor can often diagnose opiate withdrawal after performing a physical exam and asking questions about your medical history and drug use.
Urine or blood tests to screen for drugs can confirm opiate use.
Other testing will depend on the physician's concern for additional medical problems. These test may include:
- Blood chemistries and liver function tests such as CHEM-20
- CBC (complete blood count, measures red and white blood cells, and platelets, which help blood to clot)
Treatment involves supportive care and medications. The most commonly used medication, clonidine, primarily reduces anxiety, agitation, muscle aches, sweating, runny nose, and cramping.
Other medications can treat vomiting and diarrhea.
Buprenorphine (Subutex) has been shown to work better than other medications for treating withdrawal from opiates, and it can shorten the length of detoxification (detox). It may also be used for long-term maintenance, like methadone.
Persons withdrawing from methadone may be placed on long-term maintenance. This involves slowly decreasing the dosage of methadone over time. This helps reduce the intensity of withdrawal symptoms.
Some drug treatment programs have widely advertised treatments for opiate withdrawal called detox under anesthesia or rapid opiate detox. Such programs involve placing you under anesthesia and injecting large doses of opiate-blocking drugs, with hopes that this will speed up the return the body to normal opioid system function.
There is no evidence that these programs actually reduce the time spent in withdrawal. In some cases, they may reduce the intensity of symptoms. However, there have been several deaths associated with the procedures, particularly when it is done outside a hospital.
Because opiate withdrawal produces vomiting, and vomiting during anesthesia significantly increases death risk, many specialists think the risks of this procedure significantly outweigh the potential (and unproven) benefits.
Support groups, such as Narcotics Anonymous and SMART Recovery, can be enormously helpful to persons addicted to opiates.
Withdrawal from opiates is painful, but usually not life-threatening.
Complications include vomiting and breathing in stomach contents into the lungs. This is called aspiration, and can cause lung infection. Vomiting and diarrhea can cause dehydration and body chemical and mineral (electrolyte) disturbances.
The biggest complication is return to drug use. Most opiate overdose deaths occur in persons who have just withdrawn or detoxed. Because withdrawal reduces the person's tolerance to the drug, those who have just gone through withdrawal can overdose on a much smaller dose than they used to take.
Longer-term treatment is recommended for most persons following withdrawal. This can include self-help groups, like Narcotics Anonymous or SMART Recovery, outpatient counseling, intensive outpatient treatment (day hospitalization), or inpatient treatment.
Those withdrawing from opiates should be checked for depression and other mental illnesses. Appropriate treatment of such disorders can reduce the risk of relapse. Antidepressant medications should NOT be withheld under the assumption that the depression is only related to withdrawal, and not a pre-existing condition.
Treatment goals should be discussed with the person and recommendations for care made accordingly. If a person continues to withdraw repeatedly, methadone maintenance is strongly recommended.
When to Contact a Medical Professional
Call your doctor if you are using or withdrawing from opiates.
Doyon S. Opiods. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.
Plasencia AMA, Furbee RB. Opioids. In: Wolfson AB, Hendey GW, Ling LJ, et al, eds. Harwood-Nuss' Clinical Practice of Emergency Medicine. 5th ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2009:chap 289.